Administration of antidepressant drugs – principally selective serotonin reuptake inhibitors (SSRIs) – may induce clinically significant ‘apathy’ which can affect treatment outcomes adversely. We aimed to review all relevant previous reports.
We performed a PUBMED search of English-language studies, combining terms concerning psychopathology (e.g. apathy) and classes of antidepressants (e.g. SSRI).
According to certain inclusion (e.g. use of DSM/ICD diagnostic criteria) and exclusion (e.g. presence of a clinical condition that may induce apathy) criteria, 50 articles were eligible for review. Together, they suggest that administration of antidepressants – usually SSRIs – can induce an apathy syndrome or emotional blunting, i.e. a decrease in emotional responsiveness, to circumstances which would have triggered intense mood reactions prior to pharmacotherapy. The reported prevalence of antidepressant-induced apathy ranges between 5.8 and 50%, and for SSRIs ranges between 20 and 92%. Antidepressant-induced apathy emerges independently of diagnosis, age, and treatment outcome and appears dose-dependent and reversible. The main treatment strategy is dose reduction, though some data suggest the usefulness of treatment with olanzapine, bupropion, agomelatine or amisulpride, or the methylphenidate–modafinil–olanzapine combination.
Antidepressant-induced apathy needs careful clinical attention. Further systematic research is needed to investigate the prevalence, course, aetiology, and treatment of this important clinical condition.